Oklahoma, 2016Flood in Oklahoma, April 28 to 30, 2016
April 28 to 30, 2016 · NWS TSA · 1 event in 1 county or zone
A squall line moved through southeastern Kansas and eastern Oklahoma during the evening of the 26th and early morning hours of the 27th. 5 inches of rain occurred across much of southeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line moved through southeastern Kansas and eastern Oklahoma during the evening of the 26th and early morning hours of the 27th. Widespread rainfall amounts of 1 to 1.5 inches occurred across much of northeastern Oklahoma, while 2.5 to 4.5 inches of rain occurred across much of southeastern Kansas. This widespread heavy rainfall resulted in moderate flooding of the Neosho River at Commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 8:00 PM CST, 2 hours earlier.
Area forecast discussion, Apr 28, 8:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
900 PM CDT THU APR 28 2016
.DISCUSSION...
Scattered showers and thunderstorms are expected to develop overnight
across southeastern Oklahoma as isentropic lift increases across the
area as a warm front advances north into northern Texas. The instability
and shear will be adequate for some of the thunderstorms to become strong
to severe with large hail the concern. Current forecast for tonight is
on track.
&&
.PREV DISCUSSION... /ISSUED 629 PM CDT THU APR 28 2016/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will continue through much of tonight w/ lowering
ceilings from south to north as moisture streams northward late
tonight through Friday. Widespread convection is also expected
much of the day Friday...and when combined with expected
ceilings...flight conditions will lower into widespread low MVFR
to IFR conditions.
PREV DISCUSSION... /ISSUED 242 PM CDT THU APR 28 2016/
DISCUSSION...
Low level moisture starting to lift back north out of southeast
Texas this afternoon ahead of upper low currently moving through the
desert southwest. Low level jet will begin to increase across north
Texas and southeast Oklahoma tonight as upper low moves into the
four corners region by 12z Friday. In response, elevated strong
thunderstorms will likely develop/spread north into southeast
Oklahoma late tonight. This activity will continue across the
remainder of eastern Oklahoma and northwest Arkansas Friday
morning with a damaging wind/large hail threat. Along with the
severe threat, locally heavy rainfall will be likely, especially
across southeast Oklahoma and west-central Arkansas south of
Interstate 40. Given the relatively low flash flood guidance, a
flash flood watch will be issued for aforementioned area.
Overall tornado threat will likely depend on how far north warm
front lifts into southeast Oklahoma Friday afternoon. If the
morning convection is too widespread or lingers into the afternoon
hours, the warm front would likely remain further south near the
red river. Any breaks in the thunderstorm activity would allow for
sufficient destabilization to support supercell thunderstorms
given the increasing deep layer shear. In addition, any residual
boundaries would support an enhanced tornado threat, especially
given the low LCL heights expected. Regardless, a severe/heavy
rainfall threat will continue Friday evening into the overnight
hours as the main upper low lifts into the central plains.
Thunderstorm should be begin to shift east of the region Saturday
morning. A few lingering widely scattered thunderstorms will be
possible across far eastern Oklahoma and northwest Arkansas
Saturday afternoon before the cold front sweeps through Saturday
evening.
Cool conditions expected Sunday into the early part of next week as
surface high pressure builds over the region with temperatures
remaining near or below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 57 73 62 76 / 50 80 80 20
FSM 60 75 63 80 / 50 90 80 50
MLC 62 74 61 78 / 70 90 80 20
BVO 52 72 57 75 / 40 80 80 10
FYV 54 70 60 76 / 30 80 80 50
BYV 54 69 59 77 / 20 80 80 50
MKO 57 73 61 75 / 50 80 80 20
MIO 54 72 59 75 / 30 80 80 20
F10 57 73 61 76 / 60 80 70 20
HHW 61 76 65 80 / 80 90 80 50
&&
.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch from 7 AM CDT Friday through Saturday morning
for OKZ049-053-073>076.
AR...Flash Flood Watch from 7 AM CDT Friday through Saturday morning
for ARZ029.
&&
SHORT TERM...10Hazardous weather outlook, Apr 28, 3:48 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT THU APR 28 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
448 PM CDT THU APR 28 2016
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...LATE TONIGHT.
FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...LATE TONIGHT.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...LATE TONIGHT.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING ACROSS NORTH TEXAS
NEAR A WARM FRONT AND MOVE INTO SOUTHEAST OKLAHOMA DURING THE OVERNIGHT
HOURS. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL
THE MAIN CONCERN. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.
EXTENDED DISCUSSION...
STORMS WILL LIKELY BE ONGOING ACROSS EASTERN OKLAHOMA AND WESTERN
ARKANSAS FRIDAY MORNING. ADDITIONAL STORMS WILL DEVELOP LATER IN
THE DAY TO OUR WEST AND WILL MOVE INTO EASTERN OKLAHOMA AND WESTERN
ARKANSAS DURING THE LATE AFTERNOON AND EVENING. THE SEVERITY AND
TYPE OF SEVERE WEATHER THAT OCCURS WITH THESE STORMS WILL DEPEND
ON HOW FAR NORTH THE WARM FRONT RETREATS. LARGE HAIL WILL BE THE
PRIMARY THREAT ON THE COOL SIDE OF THE FRONT...WHILE TORNADOES...
HAIL AND DAMAGING WINDS WOULD BE POSSIBLE ALONG AND SOUTH OF THE
BOUNDARY. AT THIS TIME...EAST CENTRAL AND SOUTHEAST OKLAHOMA HAVE
THE GREATEST POTENTIAL FOR SEVERE STORMS
IF THE WARM FRONT SETS UP NEAR THE RED RIVER ON FRIDAY...THE SETUP
WOULD FAVOR HEAVY RAINFALL AND POSSIBLE FLOODING POTENTIAL ACROSS
SOUTHEAST OKLAHOMA AS WELL. ONE TO THREE INCHES OF RAINFALL ARE
POSSIBLE.
SEVERE STORM POTENTIAL WILL CONTINUE INTO SATURDAY BUT WILL DIMINISH
FROM WEST TO EAST LATER IN THE DAY AS A PACIFIC COLD FRONT SWEEPS
ACROSS THE AREA.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Apr 28, 6:23 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM TORNADO 1 SW WESLEY 36.02N 93.93W
04/27/2016 MADISON AR NWS STORM SURVEY
&&
JBMLocal storm report, Apr 28, 9:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1054 PM CDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG 5 W STILWELL 35.81N 94.72W
04/27/2016 ADAIR OK PUBLIC
NUMEROUS TREES DOWN. STRUCTURE DAMAGE TO BARN.
&&
JBMFlood, Ottawa
- When
- April 28, 10:00 PM CST to April 30, 11:59 PM CST
- Where
- Ottawa County, 6.77 mi WNW of North Miami to 3.09 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.940, -95.000
The Neosho River near Commerce rose above its flood stage of 15 feet at 11:00 pm CDT on April 28th. The river crested at 18.39 feet at 2:00 pm CDT on the 30th, resulting in moderate flooding. The river remained in flood through the end of April, falling below flood stage at 5:30 am CDT on May 1st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in West Virginia, April 28, 2016$4.3 million · 2.75 in hail · 20 events
- Dust Storm and Strong Wind in Arizona, April 28, 20163 injured · $550,000 · 2 events
- Tornado and Hail in Indiana, April 28, 2016$35,000 · EF1 · 4 events
- Hail in Utah, April 28, 20163 injured · $25,000 · 0.25 in hail · 1 event
- Hail in Ohio, April 28, 2016$55,000 · 2.5 in hail · 7 events
- Hail and Damaging Winds in North Carolina, April 28, 2016$20,000 · 2 in hail · 12 events
- Hail and Damaging Wind in Texas, April 28 to 29, 20162 in hail · 23 events
- Hail and Damaging Wind in North Carolina, April 28, 2016$20,000 · 1.75 in hail · 5 events
- Winter Storm in Colorado, April 28 to 29, 201617 events
- Hail in Ohio, April 28, 20162 in hail · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 28, 201662 kt wind · 12 events
- Tornado and Hail in Texas, April 28, 2016$11,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628228.